Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What is the remedy to avoid side effects caused by beta blockers taken for anxiety and high BP?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6596 Questions
Hey, I'm from India. I'm 20 year old male. I was diagnosed with Anxiety disorder, High Blood Pressure and the doctor prescribed beta-blocker(inderal 40mg) for one month. I got this probably due to exam stress and pressure. I've been taking this tablet every night from the last 4 weeks. Now I'm feeling uncomfortable. I get tired, Shortness of breath, Cold feet,Tightness and mild pain in the chest and have Acidity. I wake up tensed only at night immediately after falling asleep! Should I stop taking the tablets?. I'm done with the exams. My blood pressure now is around 135 Thanks
Posted Sun, 5 Jan 2014 in Hypertension and Heart Disease
Answered by Dr. Pavan Kumar Gupta 1 hour later
Brief answer....these are the side effects of inderal and hence it must be discontinued but only after talking to your doctor and gradually. Detailed answer.... Hello, Thanks for the query. The symptoms you are having are the classical side effects of beta blockers( INDERAL ) and hence it must be stopped,but only after talking to your doctor and under his supervision. The abrupt stopping of INDERAL should be avoided as it results in withdrawal symptoms like increase in blood pressure,angina,faster heart rate,sweating,palpitations,tremors etc. The drug should be discontinued by gradually reducing the dose and having a continued watch on your blood pressure as well as withdrawal symptoms ( as mentioned above ) . If your blood pressure rises again,then you have to take the blood pressure medicine from some other class and you must be subjected to detailed investigations to look for the cause of high blood pressure,since high blood pressure at such a young age is generally due to some underlying cause in body. You must make some life changes in future like... Doing exercises regularly. Reducing weight,if overweight  Yoga,meditation and deep breathing exercises. Quitting smoking and moderating alcohol. Avoiding junk foods  Taking more of green vegetables and fresh fruits. I hope it helps,however you may revert to me for any further query. Best of luck Thanks
Above answer was peer-reviewed by
Follow-up: What is the remedy to avoid side effects caused by beta blockers taken for anxiety and high BP? 16 minutes later
Thanks. I'll follow your instructions.. My doctor told me that blood pressure is due to exam anxiety. I was getting panic attacks. He says I'm suffering from GAD... I don't smoke or drink. The doctor told me to reduce to 20mg and I did but the problem got worse. I again started taking 40mg without taking to him. The problem is I'm not in Station.... Can I consult a new doctor? Thanks
Answered by Dr. Pavan Kumar Gupta 9 minutes later
Hello, The best way to reduce the dose of INDERAL is to go very slow on it. Reduce the quantity by 5 mg every week.This way,you wont have any rebound symptoms. You must consult a doctor and get prescription of anti anxiety medicines. There is no harm in changing the doctor and better would be to consult a psychiatrist. Thanks
Above answer was peer-reviewed by
Follow-up: What is the remedy to avoid side effects caused by beta blockers taken for anxiety and high BP? 6 minutes later
Thanks for the tips. I have another problem . I noticed that after Talking Inderal, I feel uncomfortable in public places like Theatre or in closed places. Is it normal? or is due to Anxiety?. Thanks
Answered by Dr. Pavan Kumar Gupta 44 minutes later
Hello, This symptom is due to your anxiety only. Thanks
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor